New Mexico, 2011Damaging Winds in New Mexico, July 14, 2011
July 14, 2011 · NWS ABQ · 2 events in 2 counties and zones
Thunderstorms over southeast and east central New Mexico managed to produce isolated strong wind gusts that blew a roof off a barn north of Dexter in Chaves County and downed trees and large branches in Portales.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms over southeast and east central New Mexico managed to produce isolated strong wind gusts that blew a roof off a barn north of Dexter in Chaves County and downed trees and large branches in Portales.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 14, 2:06 PM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 14, 2:06 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT THU JUL 14 2011
.DISCUSSION...
WATER VAPOR IMAGERY SHOWING WHATS LEFT OF THE MONSOONAL PLUME
SQUEEZED BETWEEN A DRY SLOT TO THE WEST AND DRIER CONTINENTAL AIR
MOVING INTO THE SOUTHEAST FROM TEXAS. DEWPOINTS HAVE PLUMMETTED
ACROSS THE NORTHWEST SECTIONS OF THE STATE INTO THE 20S...
EFFECTIVELY LIMITING ANY STORM DEVELOPMENT. THUNDERSTORMS HAVE BEEN
SLOWER TO DEVELOP TODAY...BUT ARE EXPECTED TO CONTINUE TO DEVELOP
AND MOVE NORTH-NORTHEAST OFF OF THE CENTRAL MTN CHAIN WHERE BETTER
MOISTURE RESIDES. MUCH OF THE ACTIVITY SHOULD DIMINISH BY MIDNIGHT.
ON FRIDAY... THE DRY SLOT WILL NUDGE FURTHER EAST INTO NORTHWEST NEW
MEXICO...AND PWATS FALL BETWEEN ONE QUARTER AND ONE HALF INCH ACROSS
THE W/NW. LOWERED POPS SIGNIFICANTLY ACROSS WESTERN PORTIONS OF THE
STATE DUE TO THE DRIER AIR AND INCREASED STABILITY. THINK THERE
WILL BE SOME RECYCLING OF MOISTURE OVER THE CENTRAL MTN CHAIN TO
ALLOW FOR AT LEAST ISOLATED ACTIVITY...BUT EXPECT THE TREND TO BE
DOWN FROM TODAYS COVERAGE.
LOW LEVEL SOUTHEASTERLY UPSLOPE FLOW ON SATURDAY SHOULD AGAIN ALLOW
FOR SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE CENTRAL
MTNS...THOUGH AS THE LOW LEVEL MOISTURE PUSHES BACK
WESTWARD...THUNDERSTORM CHANCES WILL INCREASE A BIT ACROSS THE
WEST. DIFFERENCES ARISE AT THE MID LEVELS...WHERE THE GFS USHERS IN
BETTER MOISTURE THAN THE EURO FROM THE EAST. REGARDLESS...
THUNDERSTORM COVERAGE SHOULD INCREASE SOMEWHAT ON SATURDAY OVER
FRIDAY. ON SUNDAY...THE EASTERN PLAINS MAY BE TOO STABLE FOR MANY
THUNDERSTORMS TO FORM. HOWEVER.. IF THE GFS IS CORRECT...SUNDAY MAY
BE THE MOST ACTIVE DAY OF THE NEXT FEW WITH STORMS ACROSS THE WEST.
THE UPPER LEVEL RIDGE AXIS SETS UP FROM SW TO NE ACROSS THE STATE
EARLY NEXT WEEK...LIMITING THE AMOUNT OF MOISTURE RETURN FROM OLD
MEXICO. THUNDERSTORM CHANCES WILL RELY ON MOISTURE RECYCLING...AND
ANY WEAK IMPULSE THAT MOVES NW ACROSS THE STATE AROUND THE UPPER
HIGH.
34
&&
.AVIATION...
ISOLD SH AND TS WILL BE FOUND ALONG THE CENTRAL MOUNTAIN CHAIN AND
ADJACENT LOWER ELEVATIONS. SOME OF THE STORMS ALONG THE EAST SLOPES
COULD PROVIDE BRIEF MVFR CONDITIONS. OTHERWISE VFR WILL BE THE RULE
TODAY. EVEN LESS THUNDERSTORM COVERAGE FOR FRIDAY WHICH MINIMIZES
THE POTENTIAL FOR BRIEF MVFR CONDITIONS. GUSTY OUTFLOW WINDS TO 35
KNOTS WILL ACCOMPANY SOME OF THE STORMS.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 50
&&
.FIRE WEATHER...
THERE WERE NO SIGNIFICANT CHANGES TO THE FORECAST. DID INCREASE
DEWPOINTS FOR THE SUNDAY/MONDAY PERIOD THUS RESULTING IN A LITTLE
HIGHER HUMIDITY FORECAST. OTHERWISE...MODELS ARE TRENDING PRETTY
CLOSE TO WHAT THEY HAVE BEEN DEPICTING THE PAST FEW DAYS.
UPPER HIGH CURRENTLY CENTERED OVER TEXAS. MODELS SHOW THE HIGH
GRADUALLY MIGRATING UP OVER THE RED RIVER VALLEY AND SOUTHERN PLAINS
ON FRIDAY AS A PACIFIC TROUGH DIGS DOWN THE WEST COAST. THE TROUGH
IS EXPECTED TO REMAIN ALONG AND OVER THE WEST COAST ON SATURDAY AS
THE UPPER HIGH MIGRATES A LITTLE FURTHER TO THE NORTH AND EAST. THE
OVERALL WEATHER PATTERN WILL RESULT IN DRIER AND SLIGHTLY WARMER
CONDITIONS ON FRIDAY. THIS MEANS LESS THUNDERSTORM COVERAGE OVERALL
FAVORING THE CENTRAL MOUNTAINS. A DRY SLOT INTRUSION HAS BEEN
ENHANCED OVER THE WEST TODAY AND THIS DRY SLOT WILL CONTINUE TO
IMPACT THAT AREA ON FRIDAY. MODELS ARE DEPICTING A LITTLE MORE
THUNDERSTORM COVERAGE ON SATURDAY BUT STILL PRETTY HIT AND MISS AND
FAVOR THE HIGHER TERRAIN. DURING THIS PERIOD HUMIDITY RECOVERIES
WILL TREND DOWN MOST AREAS. SOME SLIGHT IMPROVEMENT IN HUMIDITIES IS
EXPECTED DURING THE DAY PERIOD ON SATURDAY AS THE FLOW BECOMES MORE
SOUTHEASTERLY.
MODELS APPEAR TO BE A BIT MORE BULLISH WITH THEIR THUNDERSTORM
DEPICTION ACROSS PORTIONS OF THE FORECAST AREA ON SUNDAY ALTHOUGH
THEY DIFFER SOME ON WHERE AND HOW MUCH. IT APPEARS THAT SOUTHERN AND
WESTERN AREAS WILL BE FAVORED ON SUNDAY AS SOME SORT OF PSEUDO
MONSOONAL FLOW FROM THE SIERRA MADRE AND GULF OF MEXICO DEVELOPS.
HUMIDITY VALUES SHOULD MODESTLY TREND UP ON SUNDAY.
ECWMF...GFS AND CANADIAN MODELS DEPICT THE UPPER HIGH BROADLY OVER
THE ST LOUIS AREA ON MONDAY. AT THE SAME TIME...THE PACIFIC TROUGH
REMAINS ALONG THE WEST COAST. IT APPEARS THAT THE MAIN MOISTURE
PLUME ORIGINATING FROM MEXICO WOULD SHIFT A LITTLE FURTHER WEST WHILE
SOME CAPPING ISSUES DEVELOP ACROSS THE EASTERN HALF OF THE FORECAST
AREA. THIS MEANS THAT MOST OF THE THUNDERSTORM ACTIVITY WOULD BE
FOUND ACROSS THE WESTERN TIER WITH WARMER AND SLIGHTLY LOWER
HUMIDITY VALUES FOUND ACROSS THE EASTERN HALF.
WEATHER MODELS CONTINUE TO SHOW SOME SORT OF BROAD RIDGING OVER THE
SOUTHWEST AREA. THIS WOULD BE AN EXTENSION OF THE MAIN UPPER HIGH
CENTER OVER THE MID MISSISSIPPI VALLEY. THIS WOULD SET UP A
BROAD MID LEVEL DEFORMATION ZONE ACROSS THE STATE. MOISTURE TRAPPED
UNDERNEATH THIS ZONE WOULD RECYCLE OUT INTO THE FORM OF
THUNDERSTORMS BUT COVERAGE/S LOOK TO BE SOMEWHAT MINIMAL TUESDAY AND
WEDNESDAY AND FAVOR THE SOUTHERN AND WESTERN TIER OF THE FORECAST
AREA. EASTERN AREAS DUE TO CAPPING OR STABILITY CONCERNS LOOK TO BE
LEAST FAVORED DURING THIS PERIOD. LOWER CONFIDENCE FOR THE LATTER
HALF OF NEXT WEEK AS THE PATTERN REMAINS MUDDLED UNDER SOME SORT OF
DEFORMATION ZONE BUT NO CLEAR MONSOONAL MOISTURE TAP OTHER THAN FOR
PERHAPS SOUTHWEST AREAS.
50
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 56 92 56 95 / 5 0 5 10
DULCE........................... 47 88 48 91 / 20 10 5 20
CUBA............................ 51 91 52 93 / 20 10 5 20
GALLUP.......................... 45 87 49 91 / 0 5 5 10
EL MORRO........................ 44 82 45 87 / 10 5 5 20
GRANTS.......................... 49 88 51 91 / 10 5 5 20
QUEMADO......................... 49 85 50 89 / 10 5 5 20
GLENWOOD........................ 57 93 60 94 / 5 0 5 20
CHAMA........................... 45 82 46 85 / 20 20 5 20
LOS ALAMOS...................... 62 85 63 88 / 30 20 20 20
PECOS........................... 56 85 56 87 / 30 20 20 20
CERRO/QUESTA.................... 51 85 52 88 / 30 20 20 20
RED RIVER....................... 44 76 45 78 / 40 30 20 30
ANGEL FIRE...................... 41 77 43 80 / 40 30 20 30
TAOS............................ 53 89 53 91 / 30 20 20 20
MORA............................ 53 83 53 85 / 40 30 20 30
ESPANOLA........................ 56 92 57 94 / 20 20 10 20
SANTA FE........................ 58 89 58 90 / 30 20 20 20
SANTA FE AIRPORT................ 59 91 59 93 / 20 10 10 20
ALBUQUERQUE FOOTHILLS........... 66 92 66 94 / 10 5 5 10
ALBUQUERQUE HEIGHTS............. 68 93 69 95 / 10 5 5 10
ALBUQUERQUE VALLEY.............. 64 94 65 97 / 10 5 5 10
ALBUQUERQUE WEST MESA........... 64 93 62 96 / 10 5 5 10
LOS LUNAS....................... 61 94 62 97 / 10 5 5 10
RIO RANCHO...................... 64 94 60 96 / 10 5 5 10
SOCORRO......................... 63 96 66 98 / 10 5 5 10
SANDIA PARK/CEDAR CREST......... 57 92 61 90 / 10 10 10 20
TIJERAS......................... 59 92 60 93 / 10 10 10 20
MORIARTY/ESTANCIA............... 53 90 54 90 / 20 20 10 20
CLINES CORNERS.................. 58 88 60 88 / 30 20 20 20
GRAN QUIVIRA.................... 61 92 62 92 / 20 20 10 20
CARRIZOZO....................... 64 93 65 93 / 20 20 20 10
RUIDOSO......................... 58 84 60 83 / 20 30 20 10
CAPULIN......................... 59 91 60 90 / 40 20 20 10
RATON........................... 59 95 59 95 / 40 20 20 10
SPRINGER........................ 61 94 61 94 / 40 20 20 10
LAS VEGAS....................... 57 89 58 89 / 40 20 20 20
CLAYTON......................... 66 97 68 97 / 40 10 10 10
ROY............................. 66 92 68 92 / 40 10 20 10
CONCHAS......................... 71 99 72 99 / 40 10 10 10
SANTA ROSA...................... 69 98 71 97 / 30 10 10 10
TUCUMCARI....................... 72 101 72 100 / 30 5 10 10
CLOVIS.......................... 68 97 70 97 / 20 5 10 10
PORTALES........................ 70 98 71 98 / 20 5 10 10
FORT SUMNER..................... 72 99 73 99 / 20 5 10 10
ROSWELL......................... 69 100 69 99 / 20 5 10 10
PICACHO......................... 63 96 64 93 / 30 10 10 10
ELK............................. 58 89 59 87 / 30 20 20 10
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
34/50
Hazardous weather outlook, Jul 14, 4:55 AM MST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
555 AM MDT THU JUL 14 2011
NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
555 AM MDT THU JUL 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
LOCALLY HEAVY RAINS ARE STILL POSSIBLE THIS AFTERNOON THROUGH EARLY
EVENING ACROSS MAINLY THE THE CENTRAL MOUNTAIN CHAIN AND ITS EAST
SLOPES...EXTENDING A LITTLE WAYS INTO THE EASTERN PLAINS. WHILE THE
FLASH FLOOD THREAT IS A LITTLE TOO LOW FOR THE ISSUANCE OF A FLASH
FLOOD WATCH...A FEW THUNDERSTORMS MAY STILL BE ABLE TO PRODUCE VERY
LOCALIZED AND BRIEF FLASH FLOODING...OR AT LEAST SOME FAIRLY HEAVY
RUNOFF...PARTICULARLY BELOW BURN SCARS FROM RECENT FIRES. IN
ADDITION...SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE FROM
THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. BUT THE
AXIS OF ISOLATED TO AT TIMES SCATTERED SHOWERS AND STORMS WILL BE
SHIFTING SLOWLY FROM SOUTHEAST TO NORTHWEST BETWEEN SATURDAY AND
TUESDAY...MEANING SOME INCREASE IN THUNDERSTORM COVERAGE ACROSS
NORTHWEST AND WEST CENTRAL SECTIONS OF THE STATE.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT
1.888.386.7637 TO REPORT FLASH FLOODING.
43
Thunderstorm Wind, Chaves
- When
- July 14, 5:45 PM MST to 5:48 PM MST
- Where
- Chaves County, 4.84 mi N of Dexter
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.270, -104.370
The roof of a barn collapsed and killed an elderly man.
Thunderstorm Wind, Roosevelt
- When
- July 14, 9:40 PM MST to 9:45 PM MST
- Where
- Roosevelt County, 0.57 mi W of Portales
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.180, -103.340
Several trees and large limbs were downed by strong wind gusts in Portales, along U.S. Highway 70.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kansas, July 14 to 31, 20115 deaths · $100,000 · 26 events
- Wildfire in Texas, July 14, 20111 death · $150,000 · 1 event
- Excessive Heat in Kansas, July 14 to 23, 20116 injured · 23 events
- Flash Flooding in Iowa, July 14, 2011$150,000 · 2 events
- Flash Flood and Hail in Colorado, July 14, 20111 injured · $60,000 · 1 in hail · 13 events
- Flash Flooding and Hail in North Dakota, July 14 to 15, 2011$80,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Georgia, July 14 to 16, 2011$50,000 · 1 in hail · 7 events
- Damaging Wind in Texas, July 14, 2011$40,000 · 56 kt wind · 1 event
- Flash Flood in North Carolina, July 14, 2011$40,000 · 1 event
- Flooding in Iowa, July 14 to 23, 2011$30,000 · 2 events
- Hail and Damaging Winds in Montana, July 14, 20111.75 in hail · 18 events
- Flash Flood and Hail in Montana, July 14, 20112 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310803, 310804.